Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 54, NWS Pueblo, CO

May 18, 2017Bent County, Kiowa County, Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 18, 2017, 4:27 PM MDT for Bent County, Kiowa County, Otero County, Colorado. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2017, 4:27 PM MDT (22:27 UTC)
Expired
May 18, 2017, 4:44 PM MDT
In force
17 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bent County, CO, Kiowa County, CO, Otero County, CO

The radar

The Pueblo radar (KPUX), 97 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WUUS55 KPUB 182227
SVRPUB
COC011-061-089-182315-
/O.NEW.KPUB.SV.W.0054.170518T2227Z-170518T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
427 PM MDT THU MAY 18 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Otero County in southeastern Colorado...
  South central Kiowa County in southeastern Colorado...
  Northern Bent County in southeastern Colorado...

* Until 515 PM MDT

* At 427 PM MDT, a severe thunderstorm was located near Las Animas,
  or 11 miles east of North La Junta, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Las Animas, Hasty, McClave, John Martin Reservoir and Fort Lyon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3790 10333 3804 10347 3837 10301 3815 10280
TIME...MOT...LOC 2227Z 233DEG 25KT 3802 10333 

HAIL...1.00IN
WIND...60MPH
 
$$

PGW
1 follow-up statement
092 
WWUS55 KPUB 182244
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
444 PM MDT THU MAY 18 2017

COC011-061-089-182254-
/O.CAN.KPUB.SV.W.0054.000000T0000Z-170518T2315Z/
Otero CO-Kiowa CO-Bent CO-
444 PM MDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTERO...SOUTH
CENTRAL KIOWA AND NORTHERN BENT COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pueblo.

LAT...LON 3790 10333 3804 10347 3837 10301 3815 10280
TIME...MOT...LOC 2241Z 233DEG 25KT 3809 10321 

$$

MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:02 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 18, 3:02 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
302 PM MDT Thu May 18 2017

.SHORT TERM...(This evening through Friday)
Issued at 301 PM MDT Thu May 18 2017

This afternoon, thunderstorms have fired along a boundary in
southeast CO and are tracking northeastward.  There will continue to
be the potential for a couple severe storms over sern CO into this
evening, with the main threat being large hail.

This evening, the highest chances for pcpn are expected to be found
over the central CO mtns, Teller county, Pikes Peak, and the
southwest mtns.  These areas will see some additional accumulations
of snow.  The latest run of the HRRR and the 18Z run of the NAM12
are showing decreasing chances of pcpn over El Paso county thru the
evening hours, except maybe ovr the Monument Hill area where there
could be a couple or a few inches of additional snow accumulation.

After midnight, the HRRR and NAM12 show a significant decrease in
pcpn chances across all of southeast and south central CO, with only
some isolated showers.  The GFS continues to show a little more pcpn
than the other models, showing continued snowfall in the central
mtns thru the night, and some light snow accumulations over Teller
county and Pikes Peak, with some light showers over portions of the
southeast plains, increasing toward 12Z.  The NAM is a bit farther
south with the upper low center Fri morning than the GFS.  Both the
NAM and the GFS show widespread pcpn moving into southeast CO after
12Z, with the GFS being wetter and more widespread than the NAM.  At
this time, it looks like there could be several inches of snow over
the southern Sangre de Cristo mtns beginning Fri morning and thru
the day, so will issue a Winter Weather Advisory.  It is also
possible that the southern I-25 corridor counties could see several
inches of snow in the morning hours on Fri, mainly over Huerfano and
western Las Animas counties and especially west of the Interstate,
as temps are expected to be cold enough for a short period, but
impact will probably be low as the roads will probably just be
slushy or wet.

One other worry is the potential for low temps tonight around
freezing.  Have decided to issue a Freeze Warning for northern El
Paso county, and a Frost Advisory for southern El Paso, Huerfano and
western Las Animas counties.

.LONG TERM...(Friday night through Thursday)
Issued at 301 PM MDT Thu May 18 2017

Friday night and Saturday...Models place a secondary piece of the
upper low over the southeast corner of the state Friday evening,
with snow for the higher elevations and rain for the lower expected
to continue through the evening. As the low pulls off to the e-ne
away from Colorado overnight, pcpn chances are forecast to diminish
quickly after midnight with unsettled nw flow aloft then settling
in. Another cold night on tap for the forecast area Fri night, and
additional frost/freeze highlights will likely be needed tomorrow.
Otherwise, look for temps to only warm into the 50s and 60s across
the area on Sat.

Sunday through Thursday...As the system exits the region, long range
models continue to keep Colorado under active northwest flow, with
multiple shortwaves crossing the region. There will be a nearly
constant threat of at least isolated convection over the higher
terrain and adjacent plains each day. A cold front dropping south
across the eastern plains Mon aftn will produce cooler temps for
Tue, then drier air filtering in behind is forecast to keep the cwa
dry for Wed. Temps will climb into the 60s to lower 70s each day,
but cooler on Tue with 50s and 60s expected. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 301 PM MDT Thu May 18 2017

At this time is looks like KPUB will mostly see VFR conditions
tonight and into Fri morning, however there may be some showers or
tstms in the area this evening.  Fri morning there will be
increasing chances for rain again and ceilings will lower, possibly
into the MVFR category by late morning.  KCOS will probably see some
showers/tstms in the area this evening with periods of MVFR
conditions. Chances for pcpn then are expected to decrease or end by
late evening with VFR conditions.  Chances for pcpn are then
expected to increase during the day Fri, but VFR conditions are
still expected until toward evening when ceilings are forecast to
lower into the MVFR category.  KALS is expected to have VFR
conditions until around 13Z Fri and then the ceilings are expected
to lower into the MVFR or IFR category.  There may be some
showers/tstms in the vcnty of KALS this evening, and could move into
the area again Fri afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from midnight tonight to 9 AM MDT Friday for
COZ085-087-088.

Winter Weather Advisory until 6 PM MDT Friday for COZ059-063-066-
068-081.

Winter Storm Warning until 6 PM MDT Friday for COZ058-060-082.

Winter Weather Advisory from 6 AM to 6 PM MDT Friday for COZ074-
075.

Winter Weather Advisory until 9 PM MDT this evening for COZ084.

Freeze Warning from 9 PM this evening to 11 AM MDT Friday for
COZ084.

&&

SHORT TERM...28
LONG TERM...MOORE
AVIATION...28
Hazardous weather outlook, May 18, 10:45 AM MDT, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1045 AM MDT Thu May 18 2017

COZ058>089-093>099-191645-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1045 AM MDT Thu May 18 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Wet snow will continue falling mainly above 6500 feet in El Paso
county with some additional accumulations today and into this
evening, and then decreasing snow chances late tonight. Teller
county, Pikes Peak, Lake county and the higher elevations of
Chaffee county, will also continue to see snow today and tonight
with several inches of additional accumulation. Snow will also
continue om the southwest mountains today, but it is expected to
taper off tonight.

This afternoon, there is a risk of severe thunderstorms across the
southeast plains, east of the I-25 corridor.  The primary concerns
are large hail and damaging winds but there is also risk of a
tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be the potential for several inches of snow
accumulation from Friday morning through the afternoon over the
southern Sangre de Cristo mountains and the Raton Mesa. There will
also be the possibility of heavy moderate to heavy rain across the
much of the southeast plains on Friday.

Daily rounds of isolated to scattered showers and thunderstorms,
as well as higher terrain snow at times is expected Saturday
through Wednesday, with higher terrain locations on Friday having
the highest potential of noting several additional inches of
snow.

In regards to thunderstorms, the primary storm threats include
locally heavy rainfall, lightning, wind gusts around 50 mph at
times and hail generally under one inch in diameter.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely through tonight across southern Colorado.

28/28

In the hours before

Special weather statement, May 18, 1:13 PM MDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
113 PM MDT THU MAY 18 2017

COZ086-182000-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
113 PM MDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PUEBLO COUNTY UNTIL
200 PM MDT...

At 112 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pueblo Reservoir, or near Pueblo, moving northeast at 15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Pueblo, Pueblo Reservoir, Salt Creek, Blende, Pinon, Pueblo West and
Pueblo Depot.

LAT...LON 3809 10466 3821 10483 3851 10459 3834 10433
TIME...MOT...LOC 1912Z 219DEG 15KT 3821 10469

PGW
Local storm report, May 18, 1:27 PM MDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
127 PM MDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             5 WSW BLENDE            38.22N 104.66W
05/18/2017  M1.00 INCH       PUEBLO             CO   TRAINED SPOTTER

&&
Local storm report, May 18, 1:58 PM MDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
158 PM MDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             2 WNW BLENDE            38.26N 104.61W
05/18/2017  M1.50 INCH       PUEBLO             CO   TRAINED SPOTTER

&&
Local storm report, May 18, 2:01 PM MDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
201 PM MDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             1 E PUEBLO              38.30N 104.60W
05/18/2017  M0.88 INCH       PUEBLO             CO   TRAINED SPOTTER

&&

MM
Local storm report, May 18, 3:08 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
308 PM MDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HEAVY RAIN       2 NW COLORADO SPRINGS   38.85N 104.85W
05/18/2017  M1.57 INCH       EL PASO            CO   TRAINED SPOTTER

            STORM TOTAL.

0255 PM     SNOW             2 N BLACK FOREST        39.05N 104.71W
05/18/2017  M8.0 INCH        EL PASO            CO   TRAINED SPOTTER

            WATER CONTENT 1.25 INCHES.

0240 PM     HAIL             3 N BLENDE              38.29N 104.57W
05/18/2017  E0.88 INCH       PUEBLO             CO   PUBLIC

&&
Special weather statement, May 18, 3:25 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
325 PM MDT THU MAY 18 2017

COZ081-083-085-086-182200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
325 PM MDT THU MAY 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT...
SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL 400 PM
MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Fountain, or 19 miles south of Colorado Springs,
moving northeast at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Southeastern Colorado Springs, Fountain, Hanover, Security-Widefield,
Penrose and Pueblo West.

LAT...LON 3828 10498 3861 10494 3883 10455 3861 10435
TIME...MOT...LOC 2124Z 235DEG 25KT 3855 10477

PGW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 5:23 AM MDTWinter Storm WatchPUBAlamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 4 more10 hr
May 18, 11:55 AM MDTRiver Flood WarningPUBEl Paso48 hr
May 18, 1:13 PM MDTSpecial Weather StatementPUBPueblo47 min
May 18, 1:24 PM MDTSevere Thunderstorm WarningPUBPueblo36 min
May 18, 1:42 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero21 min
May 18, 2:54 PM MDTFrost AdvisoryPUBEl Paso, Huerfano, Las Animas18 hr
May 18, 2:54 PM MDTFreeze WarningPUBEl Paso18 hr
May 18, 3:05 PM MDTSevere Thunderstorm WarningPUBBent, Las Animas, Otero25 min
May 18, 3:25 PM MDTSpecial Weather StatementPUBEl Paso35 min
May 18, 3:45 PM MDTSevere Thunderstorm WarningPUBBent, Otero45 min
May 18, 4:37 PM MDTSpecial Weather StatementPUBEl Paso23 min
May 18, 4:40 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo50 min
May 18, 4:44 PM MDTSevere Thunderstorm WarningPUBEl Paso31 min
May 18, 5:05 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers25 min
May 18, 5:29 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.